Severe eye complications from toxic epidermal necrolysis following initiation of Nevirapine based HAART regimen in a child with HIV infection: a case from Cameroon

Tchetnya, Xavier, Ngwasiri, Calypse Asangbe, Munge, Tiayah and Aminde, Leopold Ndemnge (2018) Severe eye complications from toxic epidermal necrolysis following initiation of Nevirapine based HAART regimen in a child with HIV infection: a case from Cameroon. BMC Pediatrics, 18 108: 108. doi:10.1186/s12887-018-1088-9


Author Tchetnya, Xavier
Ngwasiri, Calypse Asangbe
Munge, Tiayah
Aminde, Leopold Ndemnge
Title Severe eye complications from toxic epidermal necrolysis following initiation of Nevirapine based HAART regimen in a child with HIV infection: a case from Cameroon
Journal name BMC Pediatrics   Check publisher's open access policy
ISSN 1471-2431
Publication date 2018-03-13
Year available 2018
Sub-type Article (original research)
DOI 10.1186/s12887-018-1088-9
Open Access Status DOI
Volume 18
Issue 108
Start page 108
Total pages 6
Place of publication London, United Kingdom
Publisher BioMed Central
Language eng
Abstract Toxic epidermal necrolysis (TEN) is a rare life threatening dermatological disorder characterized by extensive epidermal detachment and erosion of mucous membranes. It is typically a side effect of some medications. Nevirapine, a nonnucleoside reverse transcriptase inhibitor (NNRTI) is one of the frequently used components of highly active antiretroviral therapy (HAART). Skin rash is its common adverse reaction, usually mild and rarely progressing to TEN. Ophthalmic involvement is common as well but rarely progresses to blindness especially in the pediatric population.

We report the case of a 3 year 5 month old child diagnosed with HIV who developed TEN 8 days after starting a Nevirapine based HAART regimen. Drug withdrawal and supportive treatment alone were the modalities employed to achieve complete re-epithelization of lesions. Patient was lost to follow-up 6 months after being in care and was only seen 3 years later with total loss of vision.

Blindness, though rare, can be a long-term complication of TEN in children especially with HIV infection. Physicians and patient caregivers should closely monitor these patients, especially during their early stages of treatment amongst others for development of adverse drug reactions. Long-term retention in care is pivotal for identification and prompt management of ocular and other chronic complications, albeit recognizing management challenges in low resourced settings.
Keyword Adverse drug reaction
Cameroon
Human immunodeficiency virus
Nevirapine
Toxic epidermal necrolysis
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status UQ

Document type: Journal Article
Sub-type: Article (original research)
Collections: HERDC Pre-Audit
School of Public Health Publications
 
Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 0 times in Thomson Reuters Web of Science Article
Scopus Citation Count Cited 0 times in Scopus Article
Google Scholar Search Google Scholar
Created: Wed, 21 Mar 2018, 10:07:07 EST